Texas, 2021

Wildfire in Texas, March 12 to 13, 2021

March 12 to 13, 2021 · NWS BRO · 1 event in 1 county or zone

Conditions favorable to wildfire spread were in place across much of Deep South Texas ranch country. Cured ground fuels remained in place across much of Kenedy County owing to various freeze events from weeks prior, as well as expanding Extreme (D3) Drought conditions.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Conditions favorable to wildfire spread were in place across much of Deep South Texas ranch country. Cured ground fuels remained in place across much of Kenedy County owing to various freeze events from weeks prior, as well as expanding Extreme (D3) Drought conditions. The Butterfly Fire ignited on March 12th around 9:30 AM CDT and continued until March 13th when it was 100% contained. The fire consumed a total of 387 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Mar 12, 5:36 AM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Mar 12, 5:36 AM CST, 2 hours 54 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
536 AM CST Fri Mar 12 2021

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...MVFR ceilings will stick around all three RGV airports
through mid morning before lifting to VFR for the afternoon.
Breezy southeast winds will pick up this afternoon, with gusts
approaching 30 knots across the region. Ceilings will lower across
the board to MVFR again this evening, with periods of IFR ceilings
possible tomorrow morning at BRO and HRL, while moderate
southeast winds persist overnight.

&&

.PREV DISCUSSION... /issued 341 AM CST Fri Mar 12 2021/

SHORT TERM (Now through Saturday): In a nutshell, warm and breezy
conditions will continue to mark the short term period. Deep South
Texas and the Rio Grande Valley will remain between a 500 mb high
building over the Gulf of Mexico and a 500 mb low edging into the
Desert Southwest. At the surface, the pressure gradient between high
pressure to the east and low pressure forming over West Texas will
maintain breezy southeast winds across the region through the
weekend. The onshore flow will allow temperatures to remain about 5
to 10 degrees above normal through Saturday with highs in the lower
80s to lower 90s each afternoon and lows tonight only dropping to
near 70. While low level moisture will be elevated through Saturday,
it will generally be confined below 850 mb and mid level ridging
will help to keep any mentionable rain chances out of the picture,
but cannot completely rule out a streamer shower or two, especially
along the coast.

With slightly elevated southeast swell continuing to move into the
lower Texas waters today, the rip current risk will continue to be
high. Longshore current will also be a concern due to this southeast
swell and moderate southeast winds. A Rip Current Statement has been
extended through today for these reasons. The elevated wave heights
and enhanced currents will make swimming conditions hazardous for
all levels of swimmers, so be cautious if entering the surf. While
the swell may decrease slightly tomorrow, the risk of rip currents
and longshore currents will likely be elevated through the
weekend.

LONG TERM (Saturday Night through Thursday): The passage of cold
fronts on Sunday and Wednesday will bring the most unsettled
conditions during the period, with isolated to scattered showers
and temperatures brought to more near normal levels. Otherwise,
the remainder of the period appears dry with above normal
temperatures courtesy of a nearly zonal mid-level flow and an
onshore flow at the surface.

MARINE (Now through Saturday): Slightly elevated southeast swell
will continue to impact the lower Texas coastal waters today. A
Small Craft Advisory is in effect for the Gulf waters 20 to 60 nm
offshore until 6 AM this morning, and high-end SCEC conditions
will then persist through Saturday, with wave heights generally
between 4 to 6 feet, with the occasional 7 feet, and southeast
winds 15 to 20 knots. With dew point temperatures approaching
coastal water temperatures, patchy marine fog has begin to develop
early this morning near the coast and will be possible again
tonight.

Saturday Night through Thursday: Small Craft Exercise Caution and
Small Craft Advisory conditions will prevail through a majority of
the period due to the Sunday and Wednesday passage of cold fronts.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  79  69  79  66 /   0   0   0   0
BROWNSVILLE          83  70  81  68 /   0   0   0   0
HARLINGEN            85  70  84  67 /  10   0   0  10
MCALLEN              88  72  86  67 /   0   0   0   0
RIO GRANDE CITY      91  71  90  66 /   0   0   0   0
SOUTH PADRE ISLAND   70  68  72  66 /  10  10  10  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through this afternoon for TXZ256-257-351.

GM...Small Craft Advisory until 6 AM CST early this morning for
     GMZ170-175.

&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

Aviation Update...69-Farris
Hazardous weather outlook, Mar 12, 6:42 AM CST, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
642 AM CST Fri Mar 12 2021

TXZ248>257-351-353-131245-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
642 AM CST Fri Mar 12 2021

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

There is a High Risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

An elevated risk of rip currents is possible at the local beaches
Saturday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-131245-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
642 AM CST Fri Mar 12 2021

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

A Dense Fog Advisory is in effect across the Laguna Madre and
nearshore waters out 20 nautical miles until 4 PM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Small Craft Advisories are possible along the Lower Texas Coast
through Sunday morning due to elevated seas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Brooks

When
March 12, 8:30 AM CST to March 13, 6:30 PM CST
Where
Brooks forecast zone
Reported by
Park/Forest Service
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

The Butterfly Fire (also known as Butterfly 1 Fire, since a second larger wildfire initiated nearby a few days later) was estimated to have initiated around 9:30 AM CDT on March 12th and continued until 7:30 PM CDT on the 13th when it was reported to be 100% contained. This wildfire consumed a total of 387 acres. This fire was determined to have started by faulty equipment/use of equipment (potentially by humans).

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951778.